I've tried a list of atypical medication, and have ruled them all out - basically because of side effects. I've been taking pimozide (orap) for the past twenty years.
I'm hoping that abilify will be able to treat me better than pimozide, because I feel increasingly that I should be on a better drug.
The main side effects that I just can't live with are drowsiness, sexual dysfunction, sleep disruption and weight gain. I know that many people just have to live with these side effects, but for one reason or another if I suffer from them they are a big disruption to my life. I'm also suffering increasingly from depression.
Hence I have high hopes for Abilify for myself, which I hope is a clean drug which won't give me the afore mentioned side effects, and may even treat my depression.
A lot of people tell me to be cynical of claims for new drugs, because they are often no better than the old ones.
I live in the UK, and I'm hoping Abilify will be licensed here in June / July 2003, so I'm hoping that some people who have been on Abilify might tell me (us) their thoughts on the drug.
[This message has been edited by greekpig (edited 02-16-2003).]
Hi greekpig, I am new to this site and I am anxious to see what folks say about abilify. I saw a new psychiatrist today and he suggested abilify but I am not sure if I am willing to take it. He is wanting to prescribe it for my paranoia. I am unsure because it has been over three years since I have been on any meds. My previous experience is years of being very overmedicated so I guess I feel scared. I have been doing okay since being off meds but I still have a bit of paranoia which I know is not rational thought. Anyway, I am also in a twelve step program, a friend of Jimmy K.'s, and I am scared in that respect because I have a few 24 hours in the program. Well, this is my dilemma. I hope someone will be able to give me any insight on abilify. Thanks. Peace.
Hi, I am a 25 year old fem that has been diagnosed paronoid schizophrenic. I was on abilify for about 6 month or more. 3 months ago I slowly stopped taking my medication, which was abilify, wellbrutrin and deseryel, because people said I looked like " a deer in headlights." I found that with the abilify I was less paranoid but my voices did not completly go away. They said that I should get a burst of energy with abilify but did not find that to be true. I was wondering if anyone has had the same experiences with abilify or if anyone has had any good experiences with the medication. Any information would be greatly appreciated. Does anyone suggest any other medication? Thanks- Chatham24
Two months ago, I switched my meds from geodon and lamictal to abilify. I am a bit anxious that some of my depression and lack of motivation have returned after getting off geodon and lamictal, which both have mood-buffering qualities. I liked the geodon/lamictal combo especially because neither cause any weight gain. The official studies say that abilify doesn't cause weight gain, but I've read otherwise from first person accounts, and am worried that I have been putting on a few new pounds (hope that doesn't continue). Another side effect of Abilify that I am worried about is the restlessness it causes. I have that can't-sit-still feeling more often than not which is pretty awful, esp. at work. So I'm also hoping that side effect will subside. I am sharper mentally on the Abilify, but that's not always for the best when it spills over into the emotional.
Good news: Qualitatively, the Abilify has almost entirely eliminated my voices. Now I come home and lay on the couch and just enjoy the peace and quiet, for the first time in 3 1/2 years. But it's hard to say whether the Abilify is working better in terms of managing other symptoms (I'm schizoaffective). I'm going back to the doctor this week, and am going to suggest going back on the geodon and lamictal, in combo with the Abilify.
Hope this helps. Would also like to hear some other people's experiences and opinions of this new drug.
I've recently started on abilify after having been on Olanzapine for years. I find that I am more awake on Abilify than when I was on Olanzapine. I used to sleep lots when I was on Olanzapine and now I am more awake during the day and get up earlier in the morning. I have schizoaffective disorder.
I was on abilify for a month but couldn't take the side effects. The doctor gave me Lorazepam to get me to sleep but once I had run out of supplies I was a nervous wreck. I didn't sleep for 6 nights and found myself pacing around the house for a long time just because of the energy abilify gives you. My body was so tired but my brain was wide awake it was a really bad feeling. My stomach felt really tight too. I'm not sure about taking an upper as in abilify in the morning and a downer as in Larazepam in the evening I think its unhealthy and you soon become dependent on the sleeping pills. Im not taking anything at the moment and feel a bit better but still feel paronoid. I am probably going to take Clozapine next.
Hey all. I suggest using Zyprexa for the paranoid schizophrenia. I used to take Abilify and it gave me anxiety and made me all racy and stuff. The Zyprexa causes weight gain a lot of the time though. If you don't mind gaining a little weight, Zyprexa is a great medication.
I have schizoaffective/bipolar, I tried abilify, and I was crazy, it made me manic and extremely paraniod, i was cleaning all sorts of weird stuff and I thought everyone had a conspiracy plan agaisnt me, it caused me to leave my job because I was screaming and smoking way too much. I got off the pill myself, because I was paraniod about it as well.
I am on invega, seroquel, buspar, klonpin, tegretol, and welbutrin sometimes and it seems to be okay, I don't know to be honest, because i am never completely stable unless it's summer.
My son was prescribed Abilify a year ago after many other anti-psychotic drugs which had caused numerous side effects. He's certainly done very well since he's been on them and has managed to find a job which suits him. I won't tell you that it's a miracle drug - there's no such thing unfortunately, but for him it's been a life saver. I guess it's just a case of trial and error - a friend's son did very well on Quetiapine but for my son it caused lots of side effects and very little else. Why not give it a go?
I see you're in the UK so it won't cost anymore than the normal prescription charge. (if you have to pay.) I actually researched the weight gain aspect and found that Abilify caused less than the other anti-psychotics available in the UK. Our GP did tell him that they were very, very expensive to prescribe though - which was not a problem in our part of the country but I have an awful feeling that it might be in some other counties.
Last edited by vjm; 05-24-2008 at 05:03 PM.
Reason: removal of smilies etc
I take 30mg of abilify and feel great. All the other antiphycotics make me sleep 15+ hrs a day. With abilify I am up early in the morning and stay awake all day long like a normal person. I feel great on it and it has helped me out alot in removing most of my symptoms.
My schizophrenic son was on Zyprexia for about a year. Because of this drug he was able to get is driver's license. It was a miracle drug for him and mentally he did very well. However, he gained 80+pounds, and research has shown that it causes diabetis. Therefore he had to be taken off this drug and put back on Haldol.
I was on Abilify for a week about 4 years ago, but I had to stop taking it because it made me restless. I couldn't sit still, so I had to stop taking it. Right now I am on Risperdal, and it's working okay.
I was on abilify for about a month, I had almost all the side effects. It really screwed with my head. They tried to switch me from abilify to geodon in one day, and I had the worst acid trip in the world. It was like having a constant waking nightmare. Abilify did not help me at all.
My son has been on 5 mg of Abilify for a couple of weeks. It is too early to say for sure, but it seems to be helping. He is taking it primarily as a mood stablizer. His diagnoses have changed quite a bit over time but he has never been diagnosed with schizoprenia. He has tried many different meds including risperdal and seroquel.
He has been drowsier than normal and has had a little more trouble sleeping but has always had these problems to some extent. His motivation may have gone down some; I am not sure.
I am surprised at some of the posts in this thread. It appears people have quit the medication based on the side affects, but some of the side affects do not seem too bad. I prefer my son to be drowsy than extremely aggressive like he is during his mood swings. Am I missing something? I realize I am not the person who is taking the medicine, but my son feels the same way.
Also, when do most people take the medication? At night or early? My son takes it at night.